ATLANTA — ATLANTA – Not everyone feels the achiness and headache that sometimes comes from a COVID-19 vaccine, but more often than not it’s the second dose that results in side effects.
The coronavirus vaccine can make you feel as if you’ve come down with the very virus you’re trying to combat. Muscle aches and even a fever are not uncommon. When it comes to the double-dose vaccines, it’s more likely to happen after the second shot.
“Our bodies launch an immune response to a foreign substance just like it would if we got an actual infection,” says Dr. Ashley Hannings of the University of Georgia’s College of Pharmacy.
The vaccine doesn’t actually make you sick, but it does trigger white blood cells in your immune system to grow and divide. That can cause inflammation, swelling, and a fever.
Like a football team practicing for the big game, your body is memorizing how to react if the big virus comes along. Your immune system is bulking up for battle when the second shot comes along.
“It keeps some of the cells around that respond to that challenge so when you get a second shot, the reaction is in fact more intense,” says Dr. M.G. Finn of Georgia Tech’s School of Chemistry.
The second shot is called a “booster.”
“That’s what you’re doing,” said Dr. Finn. “You’re boosting the response which also means boosting the side effects.”
It’s expected and it means the vaccine is working.
So, if the vaccine’s one-two punch makes it seem as if you’ve been hit by a glancing blow just know your body is at work to protect you from the knock-out punch of COVID-19.